Theophylline levels


I'm hopeing somoene can help After my recent costa stay i came home on ciproflaxicin so couldnt take my uniphilin and when i finished the course of cipro I had to go for a blood test to check my levels incase they had gone high but totaly the opisite has happened my levels have come back under 2 this isnt somthing i now much about so could anyone advise me if this is anything to worry about i had to make an appt with my gp about it and im seeing him on friday

Many thanks in advance for any replys


10 Replies

  • Hi Tracy,

    A low theophylline level is not anything to worry about in itself, especially if there is a clear cause, but it does mean that the theophylline won't be working too well, so your asthma might suffer as a result.

    Have you taken your theophylline since you finished the ciprofloxacin, and if so, for how long? If you've only just restarted it, it does take a few days to build up in the system, so that's probably why your levels were low. Obviously, you need to talk to your doctor about it, but if your levels have previously been stable on the dose you were on, they'll probably suggest that you carry on on the same dose. If you'd been back on it for some time when you had the test, they might suggest you increase the dose a bit.

    There's usually no need to stop your theophylline when you're on ciprofloxacin or another antibiotic that interacts, as long as you get your levels checked a couple of days in, and are aware of the signs of toxicity. I would certainly not be able to stop mine for a few days without being very unwell. Obviously, you should do what your doctor advises, but if you are given ciprofloxacin again in the future, it might be worth questioning whether you really need to stop the theo, or whether just reducing the dose and monitoring the levels might help. After all, when you have an infection is not the time that you want to be reducing your asthma treatment!

    Hope this helps

    Em H

  • Thanks Emily

    much appreciated It was dr mansur at heartlands who said not to mix the 2 but i was on a high dose of cipro 1500mg aday cause i grew pseudomonas so had to take it for 2 weeks which is why my levels probably went so low I have up my pred dose cause my lungss were getting stroppy

    Thanks again


  • Hi Tracy,

    If it was Dr Mansur who told you not to take it, then I certainly wouldn't want to second guess him - sorry! Just thought I'd mention discussing it with the prescribing doctor as an option. Dr Mansur is obviously an expert in difficult asthma, though, and he clearly knows your asthma and whether it is safe for you to stop the theo for a bit.

    It's certainly very variable - I know some people who are better on theo, but can tolerate it being stopped for a bit, whereas others can't tolerate having it stopped at all. I know myself that if my theo levels drop for even a few hours, I can become very unwell quite quickly. I would certainly never agree to stop it! I was recently started on another tablet that interacted and increased the levels of theo quite a lot, and I just had to reduce the dose and get my levels checked very frequently. It was a bit nerve-wracking, wondering if I would go toxic and be unwell from that, or go sub-therapeutic and have a flare of my asthma, but I must have stayed reasonably within range - I felt a bit nauseated, but was more or less okay.

    Anyway, I hope that you feel better when your levels come back up, and that the ciprofloxacin has done the trick and you don't get any more infections.

    Take care

    Em H

  • Just one other thing how close to you dose was the level done? Some people clear it fairly quickly and benefit from taking less 3 times a day.


  • Hi bex

    i was on the cipro for 2 weekss so didnt take my theo throu out that time so i finished taking the cipro on the friday and started the theo on the saturday again and had my blood test on the monday


  • Sorry Tas I prolly did not explain right. How many hours after you took your uniphyllin?


  • Bex

    it was probably about a few hours after i'd taken my uniphilin that i had the blood test done

  • The optimum time for peak level on average is 4-6 hours. Before and after that your levels will be lower. That is why i was asking.


  • Has anyone ever had a toxic episode on Theolyline, it is not very pleasant.

    I was on it as an IV in the RBH for 12 days and they were trying to get it to the highest theraputic level before it went toxic. Unfortunately, it did one afternoon and I felt absolutely crap.

    A Doc was quickly on the scene, wiring me upto an ECG and i was on 10 min observations for two hours until they were happy the level was safe.

    I would not recommend going toxic.

  • Oh gosh, I've been toxic before and it really isn't nice at all. The first time I ended up having some very lengthy seizures. So lengthy in fact that the docs were concerned about brain damage (though I think when they did the CT and MRI that they had trouble finding my brain and therefore ruled out damage to it ;oP ). I've been toxic on a few other occasions without these severe complications, but have still felt b****y awful. Definitely not to be recommended so make sure you do everything you can to limit the possibility.

You may also like...